Catatonic features are observed in several psychiatric illnesses but can also be found following substance misuse. Loperamide is an anti-diarrhoeal medication that acts on opioid receptors in the intestine, reducing peristalsis. It is normally unable to pass through the intestinal wall or the blood–brain barrier; however, high dosages can in fact induce the effects on the central nervous system.
We describe the case of a 20-year-old man who presented with severe catatonia following excessive intake of loperamide, fully remitted with lorazepam.
We speculate on a possible increase of loperamide's bioavailability after overdose owing to reduced expression and functioning of P-glycoprotein.
Email your librarian or administrator to recommend adding this journal to your organisation's collection.
* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.
Usage data cannot currently be displayed